Funnel Cloud, York
- When
- May 23, 6:20 PM EST
- Where
- York County, 1.1 mi E of Harris Grove
- Reported by
- Public
- Coordinates
- 37.200, -76.460
Funnel cloud was reported near Goodwin Neck Road, Hornsbyville Road, and Back Creek Road.
Isolated thunderstorm in advance of a cold front produced a funnel cloud across portions of southeast Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Isolated thunderstorm in advance of a cold front produced a funnel cloud across portions of southeast Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 23, 3:02 PM EST, 3 hours 18 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
402 PM EDT THU MAY 23 2013
.SYNOPSIS...
A COLD FRONT WILL PASS THROUGH THE MID ATLANTIC OVERNIGHT INTO
FRIDAY MORNING. HIGH PRESSURE RETURNS TO THE AREA LATE FRIDAY INTO
THE WEEKEND WITH DRIER CONDITIONS AND COOLER TEMPERATURES
EXPECTED.
&&
.NEAR TERM /THROUGH TONIGHT/...
WIDESPREAD SHWRS AND TSTMS WILL CONTINUE THRU THE AFTN AND EVENG
HRS ACROSS THE MID ATLANTIC AHEAD OF AN APPROACHING MID-LVL TROF
AND ASSOCIATED COLD FRNT. PRECIP MAY NOT OCCUR EVERYWHERE (POPS
ARE 70-80%) BUT IT IS EXPECTED TO BE FOCUSED ALONG A LEE TROF
CURRENTLY BISECTING THE AREA N-S AND FURTHER SOUTH INTO NC. PRECIP
NOW WEST OF THE AREA WILL ALSO ADVANCE INTO WESTERN PORTIONS OF
THE FA. AS FAR AS THE SVR THREAT...NOT EXPECTING ANY WIDESPREAD
SVR WX...WITH MARGINAL SHEAR AND WEAK MID-LVL LAPSE RATES...CAPE
AND FORCING. AN ISO STRONG STORM IS PSBL HOWEVER ESPECIALLY NW OF
RIC WHERE 0-6 KM SHEAR WILL APPROACH 30 KT. HEAVY RAIN AND
LOCALIZED FLOODING WILL BE A GREATER THREAT WITH NEAR MOIST
ADIABATIC SOUNDINGS...DEEP MOISTURE IN PLACE (PWAT NEAR 1.7 IN)
AND FAIRLY UNIDIRECTIONAL WINDS.
THE RAIN WILL END FROM WEST TO EAST TNGT/FRI MRNG AS THE COLD FRNT
CROSSES THE AREA. NOT EXPECTING SKIES TO COMPLETELY CLR
OUT...WITH MOISTURE STILL IN PLACE ALOFT FOLLOWING THE SFC FROPA.
LO TEMPS TNGT IN THE LO TO MID 60S.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY/...
AFOREMENTIONED MID-LVL TROF SLIDES THRU THE MID ATLANTIC FRI
AFTN...AND WITH DECENT MOISTURE STILL FROM 950-700 MB WILL
MAINTAIN A 20-30% CHC FOR SHWRS ALONG AND EAST OF I-95.
OVERALL...EXPECT A DRYING TREND AS THE TROF PULLS OFFSHORE AND
STRONG CAA WORKS INTO THE AREA. A PRTLY CLDY SKY IN THE AFTN WITH
NOTICEABLY COOLER TEMPS...HIGHS ONLY IN THE LO TO MID 70S.
SFC HI PRES SLOWLY BLDS IN FROM THE WEST OVER THE WEEKEND AS NWRLY
CAA FLOW CONTINUES. CONTINUED COOLER TEMPS (HIGHS IN THE LO TO MID
70S AND LOWS IN THE MID 40S TO LWR 50S). THIS IS ALMOST 10 DEGREES
BLO NORMAL FOR LATE MAY.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
HV GONE CLOSE TO A ECMWF/HPC(WPC) BLEND WITH THIS PERIOD, WHICH
YIELDS ONLY MINOR CHANGES TO MEDIUM RANGE FORECAST. GFS HAS STARTED
TO CATCH ON TO ECMWF'S SLOWER SOLUTION WRT PROGRESS OF CLOSED UPPER
LEVEL LOW OVER THE NORTHEAST AND ATLANTIC CANADA. THIS SLOWER
SOLUTION ALLOWS FOR A SLOW WARMUP THROUGH THE PERIOD. IT WILL ALSO
ALLOW FOR CONTINUED NW FLOW ACROSS THE SOUTHERN MID-ATLANTIC SUNDAY
AND MONDAY. LOW (SLIGHT CHANCE) POPS REMAIN IN PLACE FOR MEMORIAL
DAY AFTN/EVENING AND AGAIN ON TUESDAY AS A WEAK DISTURBANCE/MID
LEVEL TROUGH DROPS ACROSS THE REGION WHILE A WARM FRONT LIFTS NORTH
ACROSS THE MISSOURI/LOWER OHIO VLYS.
BY MIDWEEK, THE FRONT SHUNTS NORTH OF THE AREA. MID-UPPER LEVEL
RIDGING REBUILDS ACROSS THE EASTERN HALF OF THE CONUS AS SFC HIGH
SLIDES OFF THE MID-ATLANTIC COAST. RESULTANT BERMUDA
HIGH/"SUMMERLIKE" SETUP WILL ALLOW FOR INCREASING TEMPS (AND
HUMIDITY VALUES) FOR THE MID TO LATTER PART OF NEXT WEEK. RAINFALL
OPPORTUNITIES DURING THIS PERIOD WILL PRIMARILY BE DIURNALLY DRIVEN,
WITH LITTLE MORE THAN PARTLY CLOUDY AND INCREASINGLY MUGGY
CONDITIONS BY NIGHT.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
SCATTERED SHOWERS AND EMBEDDED THUNDERSTORMS WILL CONTINUE TO
DEVELOP ALONG A LEE SIDE TROUGH OVER CNTRL VA/NE NC THIS
AFTERNOON. THIS IN ADVANCE OF A COLD FRONT...LOCATED OVER THE
OH/TN VALLEYS AS OF 2 PM EDT. VFR/MVFR CIGS AS LOW AS 1500 TO
2500 FT AGL...WITH LOCALIZED IFR CIGS OVER THE LOWER ERN
SHORE...WILL PREVAIL THIS AFTERNOON. S WINDS GENERALLY 10 KT WITH
A FEW GUSTS UP TO 20 KT. THUNDERSTORM ACTIVITY SHOULD MOSTLY BE
CONFINED TO INLAND VA AND NC DURING AFTERNOON HEATING. ATMOSPHERE
REMAINS MORE STABLE NEAR THE COAST DUE TO EARLIER SHOWERS AND
CLOUD COVER. MAIN IMPACTS TO AVIATION OPERATIONS WILL BE LOCALLY
HEAVY RAINFALL (MVFR/IFR VSBYS POSSIBLE) AND GUSTY WINDS.
THUNDERSTORM COVERAGE WILL DIMINISH WITH THE LOSS OF DAYTIME
HEATING...BUT EXPECT SCATTERED SHOWERS TO CONTINUE TONIGHT.
FRONT WILL CROSS THE REGION TONIGHT...CLEARING THE COAST EARLY
FRI MORNING. WINDS WILL INCREASE FROM THE NW POST FRONTAL FRI
MORNING AND FRI AFTERNOON. A FEW LINGERING SHOWERS WILL BE
POSSIBLE...MAINLY ALONG THE COAST FRIDAY MORNING. OTHERWISE...VFR
CONDS FRI. HIGH PRESSURE WILL THEN BUILD INTO THE REGION OVER THE
WEEKEND.
&&
.MARINE...
LATEST OBS REFLECT S-SW FLOW ~15-20 KT WITH OCCASIONAL GUSTS TO 25
KT IN THE LOWER BAY. SCA FLAGS HAVE BEEN RAISED FOR THE CURRITUCK
SOUND...AND CONTINUE FOR THE BAY...THROUGH THIS EVENING AS GRADIENT
TIGHTENS AHEAD OF APPROACHING COLD FRONT. WINDS VEER TO THE W-NW
AND DIMINISH SLIGHTLY OVERNIGHT, BUT QUICKLY RAMP BACK UP AS COLD
FRONT CROSSES THE REGION FROM THE NW LATE TONIGHT. WIND QUICKLY
INCREASES BY LATE MORNING FRI THROUGH ERY SAT IN MOD LLVL CAA
(20-25KT W/GUSTS TO ~30KT). HAVE HOISTED SCA FOR THE EASTERN VA
RIVERS FOR THIS PERIOD.
GOOD MODEL AGREEMENT W/ DEVELOPMNT/LOCATION OF LOW PRESSURE OFF
NJ/SRN NEW ENG COAST FRI NGT INTO SAT. THE LOW WL BE SLOW TO LIFT TO
THE NE SUN INTO MON...RESULTING IN ONLY GRADUAL IMPROVEMENT (SCA PER
WAVEWATCH POTENTIALLY TO LINGER OVR THE NRN OCN WTRS INTO LATE SAT).
AS PER POLICY WL AVOID "DOUBLE HEADLINE" ISSUANCE, BUT ADDITIONAL
SCA FLAGS WILL BE NECESSARY IN THE CHES BAY AND SOUTHERN COASTAL
WATERS AFTER CURRENT HEADLINES EXPIRE. PERIOD OF SCA WL BE FOR LATE
FRI MORNING/AFTN THROUGH EARLY SATURDAY. CONDITIONS BECOME SUB-SCA
WITH WINDS DIMINISHING AOB 15KT SUNDAY THROUGH TUESDYA AS HIGH
PRESSURE BUILDS ACROSS THE WATERS LATE IN THE HOLIDAY WEEKEND.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ630>632-
634.
SMALL CRAFT ADVISORY UNTIL 6 PM EDT FRIDAY FOR ANZ650-652-654.
SMALL CRAFT ADVISORY UNTIL 7 AM EDT FRIDAY FOR ANZ656-658.
&&
SYNOPSIS...MAS
NEAR TERM...MAS
SHORT TERM...MAS
LONG TERM...MAM
AVIATION...SAM
MARINE...MAMHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 345 PM EDT THU MAY 23 2013 MDZ021>025-NCZ012>017-030>032-102-VAZ065-066-072>100-241945- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK- BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-MECKLENBURG-LUNENBURG- KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND- NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE- CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE- SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT- NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE- VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA- 345 PM EDT THU MAY 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. ANY THUNDERSTORMS THAT DO DEVELOP WILL PRODUCE GUSTY WINDS AND BRIEF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ650-652-654-241945- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO 20 NM- 345 PM EDT THU MAY 23 2013 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ656-658-241945- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO 20 NM- 345 PM EDT THU MAY 23 2013 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EDT FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ635-636-638-241945- RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-YORK RIVER- JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE- TUNNEL- 345 PM EDT THU MAY 23 2013 ...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM FRIDAY TO MIDNIGHT EDT FRIDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN JAMES RIVER...THE EASTERN RAPPAHANNOCK RIVER AND THE EASTERN YORK RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ637-241945- JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE- 345 PM EDT THU MAY 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN JAMES RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ630>634-241945- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA- CURRITUCK SOUND- CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE CHESAPEAKE BAY BRIDGE TUNNEL- 345 PM EDT THU MAY 23 2013 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY...THE LOWER CHESAPEAKE BAY AND CURRITUCK SOUND. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ048-049-060>064-067>071-241945- FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE- NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO- 345 PM EDT THU MAY 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY EVENING. SOME OF THE STORMS MAY PRODUCE STRONG WINDS...SMALL HAIL...AND HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
451 PM EDT THU MAY 23 2013
NCZ012-013-VAZ079-087-088-092-232145-
BRUNSWICK VA-GREENSVILLE VA-HERTFORD NC-NORTHAMPTON NC-SOUTHAMPTON
VA-SUSSEX VA-
451 PM EDT THU MAY 23 2013
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CITY OF EMPORIA...CITY
OF FRANKLIN...GREENSVILLE...NORTHAMPTON...NORTHWESTERN HERTFORD...
SOUTHAMPTON...SOUTHEASTERN BRUNSWICK AND WESTERN SUSSEX COUNTIES...
AT 447 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
JARRATT TO NEWSOMS...MOVING NORTHEAST AT 10 MPH.
* WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS.
* EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE
OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.
* VERY HEAVY RAIN WILL FALL FROM THESE STORMS AS THEY PASS OVER THE
SAME AREAS. THIS WILL CAUSE WATER TO POND ON ROADS AND FILL POOR
DRAINAGE AREAS. THE RAIN WILL ALSO CAUSE RAPID RISES ON SMALL
STREAMS AND CREEKS.
* THESE STORMS WILL BE NEAR SEABOARD...MARGARETTSVILLE...LANES
CORNER...CAPRON...JARRATT...GRAY...OWENS...HILDA...JOYNER...
HANDSOM...HUSKE...COURTLAND...YALE...STORY AND SEBRELL.
LAT...LON 3689 7754 3700 7737 3674 7691 3670 7693
3664 7691 3638 7755 3641 7756 3644 7763
3648 7765 3648 7777 3650 7781 3651 7790
3654 7792 3654 7802
DEROSASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
514 PM EDT THU MAY 23 2013
VAZ064-232245-
CAROLINE VA-
514 PM EDT THU MAY 23 2013
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CAROLINE COUNTY...
AT 512 PM EDT...A STRONG THUNDERSTORM WAS NEAR GOLANSVILLE...MOVING
NORTHEAST AT 15 MPH.
* WIND GUSTS OF 20 TO 30 MPH ARE POSSIBLE WITH THIS STORM.
* EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN
NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.
* VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER
TO POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE
RAPID RISES ON SMALL STREAMS AND CREEKS.
* THIS STORM WILL BE NEAR MILFORD...BOWLING GREEN...WOODFORD...
GUINEA...VILLBORO...FORT A.P. HILL...RAPPAHANNOCK ACADEMY AND CORBIN.
LAT...LON 3825 7723 3823 7722 3819 7725 3821 7722
3817 7717 3816 7712 3813 7711 3812 7714
3807 7717 3794 7751 3798 7757 3820 7743
3825 7736 3825 7729 3823 7728 3826 7726
DEROSASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
527 PM EDT THU MAY 23 2013
VAZ073-080>082-084-086-088>091-094-232230-
CHARLES CITY VA-DINWIDDIE VA-GLOUCESTER VA-JAMES CITY VA-KING AND
QUEEN VA-MATHEWS VA-NEWPORT NEWS/HAMPTON VA-PRINCE GEORGE VA-SURRY
VA-SUSSEX VA-YORK VA-
527 PM EDT THU MAY 23 2013
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CITY OF WILLIAMSBURG...
EAST CENTRAL DINWIDDIE...JAMES CITY...NORTH CENTRAL SUSSEX...NORTHERN
SURRY...NORTHWESTERN CITY OF NEWPORT NEWS...NORTHWESTERN CITY OF
POQUOSON...PRINCE GEORGE...SOUTHEASTERN CHARLES CITY...SOUTHEASTERN
CITY OF PETERSBURG...SOUTHEASTERN KING AND QUEEN...SOUTHERN
GLOUCESTER...SOUTHERN MATHEWS AND YORK COUNTIES...
AT 524 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
MOBJACK TO BURGESS...MOVING EAST AT 5 MPH.
* WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS.
* EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE
OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.
* VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER
TO POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE
RAPID RISES ON SMALL STREAMS AND CREEKS.
* THESE STORMS WILL BE NEAR DISPUTANTA...SAVEDGE...CABIN
POINT...CLAREMONT...RUSTIC...GOVERNORS LAND...JAMESTOWN...KINGS
POINT...WILLIAMSBURG...QUEENS LAKE...WICOMICO...ORDINARY...AND
NAXERA.
LAT...LON 3730 7627 3736 7635 3736 7641 3727 7634
3723 7649 3723 7638 3716 7639 3716 7640
3712 7664 3719 7663 3722 7669 3718 7677
3715 7672 3718 7666 3712 7668 3703 7737
3713 7753 3740 7683 3739 7624
DEROSASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
634 PM EDT THU MAY 23 2013
VAZ073-080>082-084-086-089>091-232330-
CHARLES CITY VA-DINWIDDIE VA-GLOUCESTER VA-JAMES CITY VA-
KING AND QUEEN VA-MATHEWS VA-PRINCE GEORGE VA-SURRY VA-YORK VA-
634 PM EDT THU MAY 23 2013
...A LINE OF STRONG SLOW MOVING THUNDERSTORMS WILL AFFECT CITY OF
PETERSBURG...CITY OF WILLIAMSBURG...JAMES CITY...MATHEWS...
NORTHEASTERN DINWIDDIE...NORTHERN SURRY...PRINCE GEORGE...
SOUTHEASTERN KING AND QUEEN...SOUTHERN CHARLES CITY...
SOUTHERN GLOUCESTER...SOUTHWESTERN CITY OF HOPEWELL AND YORK
COUNTIES...
AT 624 PM EDT...A LINE OF STRONG SLOW MOVING THUNDERSTORMS WAS
LOCATED FROM MOBJACK TO BUTTERWORTH...MOVING NORTHEAST AT 5 MPH. THE
COMBINATION OF THESE STORMS MOVING OVER THE SAME AREAS AND HEAVY
RAINFALL RATES OF 2 TO 3 INCHES IN A TIME SPAN OF 90 MINUTES HAVE
OVERLOADED DRAINAGE SYSTEMS...MAN MADE AND NATURAL.
* VERY HEAVY RAIN WILL CAUSE WATER TO POND ON ROADS AND FILL POOR
DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID RISES ON SMALL STREAMS AND
CREEKS. WATER WILL BE SLOW TO DRAIN.
* WIND GUSTS OF 20 TO 30 MPH ARE POSSIBLE WITH THESE STORMS.
* EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE
OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.
* THESE STORMS WILL BE NEAR BURROWSVILLE...CENTER STAR...
MOBJACK...GOVERNORS LAND...KINGS POINT...WILLIAMSBURG...QUEENS
LAKE...NEW POINT COMFORT...TAYLORS CORNER...BAVON...FIVE
FORKS...CAMP PEARY...WICOMICO...ORDINARY...AND PORT HAYWOOD.
LAT...LON 3715 7763 3729 7725 3748 7624 3731 7626
3737 7640 3727 7634 3723 7649 3721 7638
3720 7640 3722 7659 3716 7662 3722 7669
3718 7677 3718 7666 3708 7698 3713 7709
3703 7755 3706 7767
DEROSASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
648 PM EDT THU MAY 23 2013
VAZ090-091-094-232330-
JAMES CITY VA-NEWPORT NEWS/HAMPTON VA-YORK VA-
648 PM EDT THU MAY 23 2013
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL YORK...
NORTHWESTERN CITY OF NEWPORT NEWS...NORTHWESTERN CITY OF POQUOSON AND
SOUTHEASTERN JAMES CITY COUNTIES...
AT 644 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
YORKTOWN TO LEE HALL...MOVING SOUTHEAST AT 15 MPH.
* WIND GUSTS OF 20 TO 30 MPH ARE POSSIBLE WITH THESE STORMS.
* EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE
OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.
* VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER
TO POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE
RAPID RISES ON SMALL STREAMS AND CREEKS.
* THESE STORMS WILL BE NEAR HORNSBYVILLE AROUND 655 PM...SEAFORD
AROUND 700 PM...SEAFORD AROUND 705 PM...PATRICK HENRY FIELD AROUND
710 PM AND TABB AROUND 715 PM.
LAT...LON 3716 7639 3713 7643 3711 7650 3716 7662
3722 7659 3720 7638 3718 7638
DEROSASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
702 PM EDT THU MAY 23 2013
VAZ090-091-094-232330-
JAMES CITY VA-NEWPORT NEWS/HAMPTON VA-YORK VA-
702 PM EDT THU MAY 23 2013
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CITY OF NEWPORT NEWS...
NORTHWESTERN CITY OF POQUOSON...SOUTHEASTERN JAMES CITY AND
SOUTHEASTERN YORK COUNTIES...
AT 658 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
HORNSBYVILLE TO FORT EUSTIS...MOVING EAST AT 10 MPH.
* WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
* EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE
OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.
* VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER
TO POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE
RAPID RISES ON SMALL STREAMS AND CREEKS.
* THESE STORMS WILL BE NEAR PATRICK HENRY FIEL AROUND 710
PM...OYSTER POINT AROUND 715 PM...TABB AROUND 720 PM AND POQUOSON
AROUND 730 PM.
LAT...LON 3716 7633 3705 7652 3708 7654 3707 7656
3713 7664 3722 7659 3723 7656 3723 7638
3718 7638 3718 7635
DEROSAThe Norfolk radar (KAKQ), 54 km away, was scanning. The volume nearest the first event began at 23:20 UTC.
1 funnel cloud. Local standard time, as filed.
Funnel cloud was reported near Goodwin Neck Road, Hornsbyville Road, and Back Creek Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456706.